desipramine, Norpramin

  • Pharmacy Author:
    Omudhome Ogbru, PharmD

    Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.

  • Medical and Pharmacy Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

  • Medical Editor: Charles Patrick Davis, MD, PhD
    Charles Patrick Davis, MD, PhD

    Charles Patrick Davis, MD, PhD

    Dr. Charles "Pat" Davis, MD, PhD, is a board certified Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals. He has a PhD in Microbiology (UT at Austin), and the MD (Univ. Texas Medical Branch, Galveston). He is a Clinical Professor (retired) in the Division of Emergency Medicine, UT Health Science Center at San Antonio, and has been the Chief of Emergency Medicine at UT Medical Branch and at UTHSCSA with over 250 publications.

Understanding Depression Slideshow

SIDE EFFECTS: The most commonly encountered side effects associated with desipramine include:

Desipramine also causes elevated pressure in the eyes of some patients with glaucoma. Overdoses of desipramine can cause life-threatening abnormal heart rhythms or seizures. Sexual dysfunction also has been associated with desipramine.

Following prolonged therapy with high doses, abrupt discontinuation of TCAs, including desipramine, could lead to symptoms such as:

Therefore, many doctors recommend a gradual reduction in dose when TCAs are discontinued.

Antidepressants increased the risk of suicidal thinking and behavior in short-term studies in children and adolescents with depression and other psychiatric disorders. Anyone considering the use of desipramine or any other antidepressant in a child or adolescent must balance this risk with the clinical need. Patients who are started on therapy should be closely observed for clinical worsening, suicidal thinking or behavior, and unusual changes in behavior.

Medically Reviewed by a Doctor on 9/12/2014

Quick GuideDepression Hurts: Physical Symptoms of Depression

Depression Hurts: Physical Symptoms of Depression
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

See more info: desipramine on RxList
RxList Logo

Need help identifying pills and medications?

Use the pill identifier tool on RxList.

Subscribe to MedicineNet's Depression Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

Health Solutions From Our Sponsors